The graph-bin packing problem

Csilla Bujtás, György Dósa, CsanáD Imreh, Judit Nagy-György, Zsolt Tuza

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

We deal with a very general problem: a given graph G is to be "packed" into a host graph H, and we are asked about some natural optimization questions concerning this packing. The problem has never been investigated before in this general form. The input of the problem is a simple graph G = (V, E) with lower and upper bounds on its edges and weights on its vertices. The vertices correspond to items which have to be packed into the vertices (bins) of a host graph, such that each host vertex can accommodate at most L weight in total, and if two items are adjacent in G, then the distance of their host vertices in H must be between the lower and upper bounds of the edge joining the two items. Special cases are bin packing with conflicts, chromatic number, and many more. We give some general structure statements, treat some special cases, and investigate the performance guarantee of polynomial-time algorithms both in the offline and online setting.

Original languageEnglish
Pages (from-to)1971-1993
Number of pages23
JournalInternational Journal of Foundations of Computer Science
Volume22
Issue number8
DOIs
Publication statusPublished - Dec 1 2011

Keywords

  • Graph algorithms
  • approximation algorithm
  • online algorithm
  • time complexity

ASJC Scopus subject areas

  • Computer Science (miscellaneous)

Fingerprint Dive into the research topics of 'The graph-bin packing problem'. Together they form a unique fingerprint.

  • Cite this